Journal of Applied Mathematics and Computing

, Volume 59, Issue 1–2, pp 323–341 | Cite as

Stability and convergence of a local discontinuous Galerkin method for the fractional diffusion equation with distributed order

  • Leilei WeiEmail author
  • Lijie Liu
  • Huixia Sun
Original Research


In this paper, a numerical method is proposed for solving distributed order diffusion equation, which arises in the mathematical modeling of ultra-slow diffusion processes observed in some physical problems, whose solution decays logarithmically as the time t tends to infinity. Based on local discontinuous Galerkin method in space, we develop a fully discrete scheme and prove that the scheme is unconditionally stable and convergent with the order \(O(h^{k+1}+\Delta t+\Delta \alpha ^2)\), where \(h, \Delta t\),\(\Delta \alpha \) and k are the step size in space, time, distributed order and the degree of piecewise polynomials, respectively. Extensive numerical examples are carried out to illustrate the effectiveness of the numerical schemes.


Fractional diffusion equation Stabilized finite element method Stability Error estimate 

Mathematics Subject Classification

65M12 65M06 35S10 



This work is supported by the High-Level Personal Foundation of Henan University of Technology (2013BS041), Plan For Scientific Innovation Talent of Henan University of Technology (2013CXRC12), the National Natural Science Foundation of China (11426090, 11461072), and China Postdoctoral Science Foundation funded Project (2015M572114).


  1. 1.
    Atanackovic, T.M., Pilipovic, S., Zorica, D.: Time distributed-order diffusion-wave equation. I. Volterra-type equation. Proc. R. Soc. A. 465, 1869–1891 (2009).Google Scholar
  2. 2.
    Aghili, A., Ansari, A.: Newmethod for solving system of P.F.D.E. and fractional evolution disturbance equation of distributed order. J Interdiscip. Math. 13, 167–183 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Alikhanov, A.A.: Numerical methods of solutions of boundary value problems for the multi-term variabledistributed order diffusion equation. Appl. Math. Comput. 268, 12–22 (2015)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Bu, W., Xiao, A., Zeng, W.: Finite difference/finite element methods for distributed-order time fractional diffusion equations. J. Sci. Comput. 72, 422–441 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Chechkin, A.V., Gorenflo, R., Sokolov, I.M., Gonchar, V.Y.: Distributed order time fractional diffusion equation. Fract. Calc. Appl. Anal. 6, 259–279 (2003)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Chechkin, A.V., Gorenflo, R., Sokolov, I.M.: Retarding subdiffusion and accelerating superdiffusion governed by distributed-order fractional diffusion equations. Phys. Rev. E 66, 046129 (2002)CrossRefGoogle Scholar
  7. 7.
    Chen, H., Lü, S., Chen, W.: Finite difference/spectral approximations for the distributed order time fractional reaction-diffusion equation on an unbounded domain. J. Comput. Phys. 315, 84–97 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Diethelm, K., Ford, N.J.: Numerical analysis for distributed-order differential equations. J. Comput. Appl. Math. 225, 96–104 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Gao, G.H., Sun, H.W., Sun, Z.Z.: Some high-order difference schemes for the distributed-order differential equations. J. Comput. Phys. 298, 337–359 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Gao, G.H., Sun, Z.Z.: Two unconditionally stable and convergent difference schemes with the extrapolation method for the one-dimensional distributed-order differential equations. Numer. Methods Partial Differ. Eq. 32, 591–615 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hartley, T.T., Lorenzo, C.F.: Fractional-order system identification based on continuous order-distributions. Signal Process. 83, 2287–2300 (2003)CrossRefzbMATHGoogle Scholar
  12. 12.
    Katsikadelis, J.T.: Numerical solution of distributed order fractional differential equations. J. Comput. Phys. 259, 11–22 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Kochubei, A.N.: Distributed order calculus and equations of ultraslow diffusion. J. Math. Anal. Appl. 340, 252–281 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Lorenzo, C.F., Hartley, T.T.: Variable order and distributed order fractional operators. Nonlinear Dyn. 29, 57–98 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Li, X.Y., Wu, B.Y.: A numerical method for solving distributed order diffusion equations. Appl. Math. Lett. 53, 92–99 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Luchko, Y.: Boundary value problems for the generalized time-fractional diffusion equation of distributed order. Fract. Calc. Appl. Anal. 12, 409–422 (2009)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Mainardi, F., Mura, A., Pagnini, G., Gorenflo, R.: Time-fractional diffusion of distributed order. J. Vib. Control 14, 1267–1290 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Morgado, M.L., Rebelo, M.: Numerical approximation of distributed order reaction-diffusion equations. J. Comput. Appl. Math. 275, 216–227 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Meerschaert, M.M., Nane, E., Vellaisamy, P.: Distributed-order fractional diffusions on bounded domains. J. Math. Anal. Appl. 379, 216–228 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Naber, M.: Distributed order fractional sub-diffusion. Fractals 12, 23–32 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Podlubny, I., Skovranek, T., Jara, B.M.V., Petras, I., Verbitsky, V., Chen, Y.: Matrix approach to discrete fractional calculus III: non-equidistant grids, variable step length and distributed orders. Philos. Trans. R. Soc., Math. Phys. Eng. Sci. 371, 1–15 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Podlubny, I.: Fractional Differential Equations. Academic Press, San Diego (1999)zbMATHGoogle Scholar
  23. 23.
    Xia, Y., Xu, Y., Shu, C.-W.: Application of the local discontinuous Galerkin method for the Allen-Cahn/Cahn-Hilliard system. Commun. Comput. Phys. 5, 821–835 (2009)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Xu, Y., Shu, C.-W.: Local discontinuous Galerkin method for the Camassa-Holm equation. SIAM J. Numer. Anal. 46, 1998–2021 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Ye, H., Liu, F., Anh, V.: Compact difference scheme for distributed-order time-fractional diffusion-wave equation on bounded domains. J. Comput. Phys. 298, 652–660 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Zhang, M., Shu, C.-W.: An analysis of three different formulations of the discontinuous Galerkin method for diffusion equations. Math. Models Methods Appl. Sci. 13, 395–413 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Zhang, M., Yan, J.: Fourier type error analysis of the direct discontinuous Galerkin method and its variations for diffusion equations. J. Sci. Comput. 52, 638–655 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Zhang, Q., Shu, C.-W.: Error estimate for the third order explicit Runge-Kutta discontinuous Galerkin method for a linear hyperbolic equation with discontinuous initial solution. Numer. Math. 126, 703–740 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Zhang, Q., Gao, F.-Z.: Explicit Runge-Kutta local discontinuous Galerkin method for convection dominated Sobolev equation. J. Sci. Comput. 51, 107–134 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Zhai, S., Feng, X., He, Y.: An unconditionally stable compact ADI method for three-dimensional time-fractional convection–diffusion equation. J. Comput. Phys. 269, 138–155 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Zhu, H., Qiu, J., Qiu, J.-M.: An h-adaptive RKDG method for the Vlasov–Poisson system. J. Sci. Comput. 69, 1346–1365 (2016)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Korean Society for Computational and Applied Mathematics 2018

Authors and Affiliations

  1. 1.College of ScienceHenan University of TechnologyZhengzhouPeople’s Republic of China

Personalised recommendations